Alert archive / Kansas / Tornado Warnings in 2025

Tornado Warning 7, NWS Wichita, KS

May 18, 2025Barton County, Kansas

NWS Wichita, KS issued this tornado warning at May 18, 2025, 8:37 PM CDT for Barton County, Kansas. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2025, 8:37 PM CDT (01:37 UTC)
Expired
May 18, 2025, 9:00 PM CDT
In force
23 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Barton County, KS

The radar

The Dodge City radar (KDDC), 116 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 8:38 PM CDTFUNNEL CLOUD3 Ene Pawnee Rock, KSLooking north, trained spotter reported small funnel appearing occasionally, but no tornado on ground.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 3:38 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.6 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2025-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2754 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2025-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 599 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2754 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
616 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
599 m²/s²
0-3 km storm-relative helicity
675 m²/s²
Significant tornado parameter
11.3
Supercell composite
45.1

Open this sounding in Storm Lab

The text

As transmitted.

879 
WFUS53 KICT 190137
TORICT
KSC009-190200-
/O.NEW.KICT.TO.W.0007.250519T0137Z-250519T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wichita KS
837 PM CDT Sun May 18 2025

The National Weather Service in Wichita has issued a

* Tornado Warning for...
  Southwestern Barton County in central Kansas...

* Until 900 PM CDT.

* At 836 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 6 miles north of Pawnee Rock, or 8 miles west of Great
  Bend, moving northeast at 35 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Hoisington around 855 PM CDT.

Other locations impacted by this tornadic thunderstorm include Great
Bend Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3846 9904 3853 9903 3855 9887 3850 9873
      3826 9892 3826 9903
TIME...MOT...LOC 0136Z 210DEG 31KT 3836 9896 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

CUELLAR
3 follow-up statements
465 
WWUS53 KICT 190145
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
845 PM CDT Sun May 18 2025

KSC009-190200-
/O.CON.KICT.TO.W.0007.000000T0000Z-250519T0200Z/
Barton KS-
845 PM CDT Sun May 18 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR
SOUTHWESTERN BARTON COUNTY...

At 844 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Great Bend, moving northeast at 35 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Hoisington around 855 PM CDT.

Other locations impacted by this tornadic thunderstorm include Great
Bend Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3855 9887 3850 9873 3830 9889 3832 9903
      3854 9896
TIME...MOT...LOC 0144Z 216DEG 30KT 3841 9889 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

CUELLAR
197 
WWUS53 KICT 190146 CCA
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
846 PM CDT Sun May 18 2025

KSC009-190200-
/O.COR.KICT.TO.W.0007.000000T0000Z-250519T0200Z/
Barton KS-
846 PM CDT Sun May 18 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR
SOUTHWESTERN BARTON COUNTY...

At 846 PM CDT, a severe thunderstorm capable of producing a tornado
was located 6 miles northwest of Great Bend, moving northeast at 35
mph.

HAZARD...Tornado and ping pong ball size hail.

SOURCE...Weather spotters reported a funnel cloud.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Hoisington around 855 PM CDT.

Other locations impacted by this tornadic thunderstorm include Great
Bend Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3855 9887 3850 9873 3830 9889 3832 9903
      3854 9896
TIME...MOT...LOC 0144Z 216DEG 30KT 3841 9889 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

CUELLAR
336 
WWUS53 KICT 190157
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
857 PM CDT Sun May 18 2025

KSC009-190206-
/O.EXP.KICT.TO.W.0007.000000T0000Z-250519T0200Z/
Barton KS-
857 PM CDT Sun May 18 2025

...THE TORNADO WARNING FOR SOUTHWESTERN BARTON COUNTY WILL EXPIRE AT
900 PM CDT...

The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A Tornado Watch also remains in effect until 100 AM CDT for central 
Kansas.

Remember, a Severe Thunderstorm Warning still remains in effect for
central Barton County until 915 PM CDT.

&&

LAT...LON 3855 9887 3850 9873 3830 9889 3832 9903
      3854 9896
TIME...MOT...LOC 0156Z 216DEG 30KT 3848 9883 

$$

CUELLAR

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at May 18, 6:34 PM CDT, 2 hours 3 minutes earlier. Its key messages:

  • Severe thunderstorm potential this afternoon-evening, and again Monday afternoon-evening.
  • Quiet weather Tuesday-Wednesday.
  • More active weather possibly as early as Wednesday night, but especially late week through early next week.
Area forecast discussion, May 18, 6:34 PM CDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
634 PM CDT Sun May 18 2025

.KEY MESSAGES...

- Severe thunderstorm potential this afternoon-evening, and again
  Monday afternoon-evening.

- Quiet weather Tuesday-Wednesday.

- More active weather possibly as early as Wednesday night, but
  especially late week through early next week.

&&

.DISCUSSION...
Issued at 142 PM CDT Sun May 18 2025

SEVERE STORM POTENTIAL THIS AFTERNOON-EVENING:

A sharpening dryline over western KS/OK amidst increasing large-
scale ascent as a deep upper trough approaches from the west will be
the focus thunderstorm chances and associated severe weather this
afternoon through evening. Combination of strong instability and
vertical shear will support severe thunderstorms capable of all
severe hazards. Timing for the greatest severe threat will be from
generally 5/6pm through midnight/2am.

The first area of storms is beginning to form over northern-eastern
OK and southern KS within a zone of strengthening deep warm/moist
advection on leading edge of richer moisture return. Thinking this
area will continue to expand northeastward into portions of central
and eastern Kansas this afternoon. Primary threat with strongest
activity will be isolated large hail given elevated nature of
parcels.

The 2nd area of storms (and the ones that have the greatest
potential for "higher-end" severe weather) are expected to initiate
further west along and ahead of the dryline over western-southwest
KS and points south later this afternoon into early evening, with
this activity tracking east-northeast thereafter. Long and
cyclonically curved hodographs along with deep layer shear oriented
perpendicular to the dryline supports supercells, capable of large
hail, damaging winds, and tornadoes.

The main question is how far east can these supercells remain near
surface-based (and have an associated tornado risk) due to
widespread clouds inhibiting surface heating further east across
generally the eastern half of Kansas. Latest guidance supports the
greatest risk for tornadoes generally southwest of a line extending
from Russell to Hutchinson to Wellington where convective inhibition
will be weakest and low-level buoyancy the highest. That said, do
not want to discount a conditional tornado threat further east
through the Flint Hills through late evening, as very rich boundary
layer moisture advecting into the area may weaken the cap
sufficiently for tornadoes, especially if supercells can remain
discrete further east amidst an increasing low-level jet and
enlarging low-level hodographs. The overall environment this evening
is volatile, supporting the potential for a few strong tornadoes
(EF2+) across the region.

SEVERE STORM POTENTIAL MONDAY AFTERNOON-EVENING:

Round two arrives Monday afternoon and persists through the evening,
as a dryline/cold front combo sharpens near the I-135 corridor, and
a deep upper trough approaches from the west. Ample deep layer shear
and instability will once again support the potential for severe
storms. Unlike today, deep layer shear vectors Monday are oriented
more parallel to the dryline/cold front, in addition to more
pronounced upper forcing and mid-level cooling. Consequently, storm
mode may tend to be a bit messier which could limit the overall
potential for higher-end severe weather. However, long and straight
hodographs in conjunction with the strong buoyancy could support
splitting supercells capable of large hail and damaging winds. Could
see a few tornadoes as well, especially with any storms that can
remain at least semi-discrete and tracks to the right of the
hodograph.

ACTIVE PATTERN POSSIBLY RETURNING BY LATE WEEK:

The pattern could turn favorable for periodic storm chances
returning by Wednesday night, but especially late week into early
next week, as west-northwest flow aloft develops over the region.
This pattern probably would not be as favorable for tornadoes, but
could definitely support periodic bouts of large hail and damaging
winds, along with locally heavy rainfall. Stay tuned as we refine
forecast details in the coming days.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 634 PM CDT Sun May 18 2025

Scattered convection impacting KCNU and KSLN currently will move
away to the northeast shortly after 00Z. Then focus turns to
more robust convection approaching from the southwest ahead of a
sharpening dryline over western Kansas. This will impact all
terminals between 01 and 06Z. A very favorable combination of
strong instability and vertical shear will support severe storms
capable of all severe weather hazards. Additional convection may
redevelop behind this in the predawn hours before shifting away
to the east prior to daybreak.

Dry and breezy conditions will continue Monday with the frontal
boundary across central Kansas. Low stratus in the morning will
mix out by midday. Additional convection is possible across the
area by Monday evening.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...ADK
AVIATION...ADK/IND
Hazardous weather outlook, May 18, 3:02 PM CDT, 5 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
302 PM CDT Sun May 18 2025

KSZ032-033-047>053-067>072-082-083-091>096-098>100-192015-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
302 PM CDT Sun May 18 2025

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered thunderstorms are possible this afternoon across central
and eastern Kansas. Isolated large hail may accompany this
activity.

By early this evening, another area of thunderstorms is expected to
move in from the west and southwest, affecting much of the area
through late evening. Hail up to tennis ball size, damaging winds to
70 mph and tornadoes will be possible with the stronger storms.
While the greatest tornado threat will be roughly southwest of a
line extending from Russell to Hutchinson to Wellington, cannot rule
out a few tornadoes as far east as the Flint Hills through late
evening. The storm threat should exit east of the region by midnight
to 2 AM.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Another round of severe storms is likely Monday afternoon and
evening, primarily along and east of Interstate 135. The stronger
storms will be capable of golf ball size hail, damaging downburst
winds and a couple tornadoes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through the evening areawide, and
again Monday afternoon and evening generally along and east of
I-135.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

In the hours before

Local storm report, May 18, 6:11 PM CDT, 2 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
611 PM CDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     Hail             3 WNW Marquette         38.57N 97.88W
05/18/2025  E1.00 Inch       McPherson          KS   Public

            mping report.

&&

MWM
Local storm report, May 18, 6:18 PM CDT, 2 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
618 PM CDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     Hail             8 WNW Marquette         38.60N 97.98W
05/18/2025  M1.25 Inch       Ellsworth          KS   Public

&&

WI
Local storm report, May 18, 6:34 PM CDT, 2 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
634 PM CDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     Hail             6 WNW Lost Springs      38.60N 97.06W
05/18/2025  E1.00 Inch       Marion             KS   Public

&&

MWM
Local storm report, May 18, 6:47 PM CDT, 1 hour 50 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
647 PM CDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     Hail             1 E Salina              38.82N 97.60W
05/18/2025  E1.00 Inch       Saline             KS   Public

            Received via mPING.

&&

ADK
Local storm report, May 18, 6:56 PM CDT, 1 hour 41 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
656 PM CDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     Hail             3 N Salina              38.86N 97.61W
05/18/2025  E1.75 Inch       Saline             KS   Emergency Mngr

            Time and location estimated from radar.

&&

ADK
Local storm report, May 18, 6:58 PM CDT, 1 hour 39 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
658 PM CDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     Hail             2 S Salina              38.78N 97.62W
05/18/2025  E1.50 Inch       Saline             KS   Public

&&

MWM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 8:15 PM CDTSevere Thunderstorm WarningICTBarton60 min
May 18, 9:05 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Russell40 min
May 18, 9:28 PM CDTSevere Thunderstorm WarningICTAllen28 min
May 18, 11:21 PM CDTTornado Warning Tornado observedConsiderable damage threatICTReno39 min
May 18, 11:50 PM CDTTornado Warning EmergencyTornado observedCatastrophic damage threatICTReno25 min
May 19, 12:08 AM CDTTornado Warning Tornado observedConsiderable damage threatICTReno, Rice27 min
May 19, 2:01 PM CDTSevere Thunderstorm WarningICTLabette, Montgomery46 min
May 19, 2:25 PM CDTSevere Thunderstorm Warning Considerable damage threatICTNeosho46 min
May 19, 2:41 PM CDTSevere Thunderstorm Warning Considerable damage threatICTAllen, Neosho, Wilson, Woodson47 min
May 19, 3:29 PM CDTAreal Flood WarningICTAllen4 hr
May 19, 4:44 PM CDTSevere Thunderstorm Warning Considerable damage threatICTLabette, Montgomery61 min
May 19, 5:16 PM CDTSevere Thunderstorm Warning Considerable damage threatICTNeosho29 min
May 19, 5:43 PM CDTSevere Thunderstorm WarningICTMarion16 min
May 19, 6:12 PM CDTSevere Thunderstorm WarningICTButler, Harvey, Marion31 min
May 19, 6:26 PM CDTSevere Thunderstorm WarningICTGreenwood26 min
May 19, 6:43 PM CDTSevere Thunderstorm WarningICTGreenwood19 min
May 19, 6:44 PM CDTSevere Thunderstorm WarningICTChautauqua, Cowley48 min

Nearby

Tornado Warnings in Kansas, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.